1. The most common supplement-related adverse events were reported with consuming weight-loss and energy products. For both products the major chief complaint was cardiac related symptoms.
2. Due to under-reporting of patients and physicians regarding supplement use, the number of emergency department (ED) visits attributed to supplement-related adverse events is most likely underestimated.
Evidence Rating Level: 3 (Average)
Study Rundown: Dietary supplements such as herbal, complementary nutritionals, and micronutrients are often consumed by patients to address symptoms or illness, or improve overall health. Adverse event outcomes such as hospitalizations, significant disability, or death can result in postmarketing reporting of these products but the FDA is not required to approve and actively take care of overseeing such products. The safety of such supplements are not known and data quantifying such adverse events are warranted. This study reported the number of ED visits for adverse events related to dietary supplements. It also reported the characteristics of the patients, the products, and the type of adverse events reported. An average of 23,000 ED visits and 2000 hospitalizations were attributed to dietary supplements between 2004-2013. Over 28% of these visits were by young adults between 20-34 years of age. Adverse events from weight-loss products were the most common reason for the visits followed by energy products. The most common adverse event seen in weight-loss and energy products were cardiac symptoms. Unsupervised ingestion by children was another leading cause for ED visits. For older adults swallowing problems was the main reason for supplement-related adverse events.
Relevant Reading: Dietary Supplement Use in the United States, 2003–2006
In-Depth [cross-sectional]: An average of 23,005 (95% [CI], 18,611-27,398) ED visits for adverse events were associated with dietary supplements annually. In this population, 58.3% of the population was female (95%[CI], 56.4 – 60.1), 88.3% of ED visits were due to one supplement (95% [CI], 86.3 – 90.2), 28% of the patients were aged between 20-34 years of age (95% [CI], 25.1-30.8). From the herbal or complementary nutritional products that were associated with adverse outcomes, weight loss products were implicated in an estimated 25.5% (95% [CI], 23.1-27.9) of the cases. Cardiac symptoms such as palpitations, chest pain, or tachycardia were the most common symptoms reported in adverse events associated with weight-loss products (42.9% of patients) and energy products (in 46.0% of patients). It is postulated that due to the underreporting of the number of supplement use by patients and physicians that the true number of ED visits due to supplement-related adverse events may be underestimated.
©2015 2 Minute Medicine, Inc. All rights reserved. No works may be reproduced without expressed written consent from 2 Minute Medicine, Inc. Inquire about licensing here. No article should be construed as medical advice and is not intended as such by the authors or by 2 Minute Medicine, Inc.